Peer-reviewed article
Acute neurotoxicity in a child following multi-component medicinal fungi supplementation: a case report.
Melek Arsoy HE, Özdemi̇r Ö ·
Summary
Written by AI, not yet AICS's view · claude-haiku-4-5-20251001This is a medical case report describing acute neurotoxicity in a single 9-year-old child following ingestion of medicinal fungi supplements. The child experienced seizures, hallucinations, and altered mental status after taking supplements containing reishi mushroom and cordyceps. Symptoms resolved when the supplements were discontinued. The report calls for greater clinical vigilance regarding medicinal fungi supplements in children.
Key points
- A 9-year-old boy with cerebral palsy and epilepsy developed acute neurotoxicity after taking multi-component medicinal fungi supplements
- Symptoms included generalized myoclonic seizures, hallucinations, and altered mental status
- Infectious, structural, and metabolic causes were ruled out through comprehensive investigation
- Symptoms resolved completely upon discontinuation of the supplements
- The temporal relationship between dose escalation and symptom onset suggests a supplement-related mechanism
Limitations
This is a single case report with no comparison group, so it cannot establish causation definitively or estimate the prevalence or risk of such adverse effects in the broader pediatric population. The report does not provide information about the specific ingredients, concentrations, or quality of the supplements used.
Abstract
Background Medicinal fungi supplements have gained widespread recognition, increasing off-label use in pediatric populations. However, their safety profile remains inadequately characterized, and the potential for toxic effects, including neurotoxicity, is underrecognized in clinical practice. Here we report a pediatric case of suspected multi-component medicinal fungi supplement-related neurotoxicity, in which the parents were aware that the ingredient was a mushroom for their son's alternative treatment. Case presentation We report acute neurotoxicity in a 9-year-old boy with prematurity, cerebral palsy, and well-controlled epilepsy presenting with generalized myoclonic seizures, hallucinations, and altered mental status following ingestion of multiple medicinal fungi supplements, including Ganoderma lucidum and Cordyceps sinensis. Comprehensive investigations, including laboratory studies and neuroimaging, excluded infectious, structural, and metabolic etiologies. The temporal relationship between dose escalation of the supplement and symptom onset, combined with resolution upon discontinuation, suggested a supplement-related mechanism. Conclusions This case highlights the potential neurotoxic effects of mushroom supplements containing both Ganoderma lucidum (reishi mushroom) and Cordyceps sinensis in children with underlying neurological disorders. The temporal association between dose escalation and symptom onset, with complete symptom resolution upon discontinuation, suggests a supplement-related mechanism. Given the increasing use of medicinal fungi in complementary medicine, greater clinical vigilance and public awareness of their potential risks are essential.